Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Diet,herbal life,Divalproex ER,vomiting,abdominal pain,bloating,weight gain

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
Question
I was trying to diet for slightly over 3 weeks with Herbalife meal replacement shakes for breakfast and lunch and then eating a healthy, colorful dinner. About the same time as starting this diet I started taking Divalproex ER, 500 mg with many side effects like vomiting after every meal for one day only. Last Friday I woke in terrible abdominal pain, finally took a laxative but I have been bloated, gained 4 pounds since last Friday. I stopped using boith the diet shakes and Divalproex ER. What can I do to get rid of this bloating and weight gain.
Posted Fri, 20 Apr 2012 in Abdominal Pain
 
 
Answered by Dr. Rhea Chanda 19 minutes later
Hello

Thanks for the query.

Please provide some more information to allow me to help you better.

1.Once you started the Divalproex, did you have other side effects like rashes,headaches etc?
2.How is your appetite - has it reduced or increased?
3.Do you have constipation/diarrhea?
4.After the laxative, were you able to pass stools?
5.Have you had normal appetite since you stopped the drug?


Awaiting your reply.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Diet,herbal life,Divalproex ER,vomiting,abdominal pain,bloating,weight gain 2 hours later
Replying to your questions:

1.Once you started the Divalproex, did you have other side effects like rashes,headaches etc?
Yes. Started med on 5/19. On 5/23 felt disoriented. 5/24 felt out of control, easily angered. On 5/25 vomited after each meal. 5/26 indigestion, took peptobismol. 5/27 bloated, severe pain, constipated only felt good lying down. 5/28 constipated, bloated, fever, chills, small drop of blood in stool. 5/30 did not take any more meds and stopped diet, took laxative
2.How is your appetite - has it reduced or increased?
decreased appetite
3.Do you have constipation/diarrhea?
lately, diarrrhea due to the laxative which has eased the pain.
4.After the laxative, were you able to pass stools?
yes, but still using because I though it might stop the bloating.
5.Have you had normal appetite since you stopped the drug?
Yes
 
 
Answered by Dr. Rhea Chanda 11 minutes later
Hi and thanks again.

Well, it seems that you have had some serious side effects of the drug divalproex.

You have done good by stopping the drug. Please consider consulting with your prescribing physician to change the group of drug.

You seem to be improving and I expect the symptoms to gradually improve (symptom by symptom) in a few days to weeks after stoppage of the drug. The weight gain/bloating is also part of the adverse effects of the drug. It will take some time for the water retention to reduce.

You may find the following measures useful:

1. Unless you have much difficulty in passing stools, I suggest that you stop the laxatives.
2. Meanwhile, increase fibre/green vegetables in your diet. Eat healthy balanced meals. Avoid diet pill/supplements etc until you are feeling well again.
3. Physical activity will help in reducing the bloatedness and to get rid of excess water retention.
4. Monitor your urine output and make sure you are urinating regularly.
5. Antacids and proton pump inhibitors such as prilosec OTC are useful in treating symptoms of indigestion. You may find it useful in this instance.
5. If your symptoms are severe, then follow up visit with your physician would be worth.

Hope you find my answers adequate and informative.

Wish you good health and early recovery

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor